SAN ANTONIO – A San Antonio mom is searching for answers after her 8-year-old son was given the wrong medication at school.
Candice Smith said her son’s life was put at risk and wants more action from San Antonio ISD.
“My son could have been dead. He could have died because of this in the hands of a registered nurse,” Smith said.
Smith said a nurse called her on March 31 to tell her about the mix-up but didn’t give an explanation as to what happened or tell her what medication her son took.
“I proceeded to ask questions on how can this happen. These bottles were labeled. She could not answer none of them for me,” said Smith.
Smith’s son, who is in the second grade at Cameron Elementary, is diagnosed with ADHD and Bipolar disorder. As she tried to get more answers, Smith said she discovered something else.
“I proceed that afternoon to go to the school to refill her for the month of April when she shows me the pill bottles that should have been empty,” said Smith.
Smith claimed her son’s medication bottles still contained weeks worth of pills.
“She still has minus one dosage of what I started her with at the beginning of March. On the second, she still had in her possession 16 of the 17 pills she started with for the morning narcotic. She shows me the midday medication of the same 20 that she’s had since Feb. 2 that should have been out,” said Smith. “We had this meeting and they could not tell me what they gave my son based off of the logs. They still have no idea to this day.”
Smith said her son has also dealt with side effects after the alleged mix-up.
She said she met with the district’s Student Health Services Department in early April, but did not get any clarity about what her son may have taken or communication from SAISD.
“He was already showing symptoms of coming home to me daily saying, ‘Mommy, I don’t feel good. Mommy, my stomach hurts. Mommy, I have a headache. And I didn’t know what was going on,” said Smith. “To see him experiencing symptoms that an eight-year-old should not be experiencing of severe migraines, abdominal pain, having to go through all this testing and blood work. I’ll never be the same.”
Smith said the district has not informed her of any potential changes or updates after the meeting in early April.
“They just want to push this under the rug as if it’s just nothing and my child could have died from this. It could have been a fatality and they’re not doing anything about it,” said Smith.
SAISD spokesperson Laura Short released the following statement to KSAT 12 in response to the allegations:
“We can confirm that there was one instance of a child receiving the wrong medication, and we regret this error and have taken steps to prevent it from happening again. The child’s mother and physician were notified, and the physician’s advice was followed for this occasion. As a result of the error, Student Health Services investigated and completed an audit on all students who take medication at Cameron Elementary School. There was no evidence to support that this error occurred at any other time.
However, the audit did conclude that the intake of the child’s medication did not follow protocol, which includes confirming the quantity of the medication so that both the school and the parent are aware and agree to the quantity being provided to the school.
Both the registered nurse and the nurse’s assistant are no longer at the campus and are being retrained on all proper protocols. One employee already was an employee that traveled between campuses, and the other transferred for other reasons. In addition to the retraining these staff members are receiving now, we also provide annual medication administration training at the beginning of each school year, which is mandatory.
In handling this case, we followed professional standards in nursing which include remediation, documentation and monitoring. These professional standards encourage open lines of communication so that we can continue to refine our procedures and provide the best care to students.”